Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

October 6, 2021Russell County, Kentucky

NWS Louisville, KY issued this special weather statement at Oct 6, 2021, 3:14 PM CDT for Russell County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2021, 3:14 PM CDT (20:14 UTC)
Expired
Oct 6, 2021, 3:45 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Hail
0.25 in
Wind
40

County Russell County, KY

The radar

The Louisville radar (KLVX), 135 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS83 KLMK 062014
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
414 PM EDT Wed Oct 6 2021
 
KYZ066-078-062045-
Russell KY-Casey KY-
414 PM EDT Wed Oct 6 2021

...A thunderstorm with weak rotation will impact portions of 
northeastern Russell and south central Casey Counties through 445 PM 
EDT/345 PM CDT/...

At 412 PM EDT/312 PM CDT/, Doppler radar was tracking a thunderstorm 
with weak rotation near Faubush, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern
Russell and south central Casey Counties, including the following
locations... Eli, Honey Acre, Whittle, Windsor and Teddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3702 8500 3719 8499 3717 8481 3712 8490
      3705 8491 3703 8489 3698 8493
TIME...MOT...LOC 2012Z 193DEG 17KT 3705 8494 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 6, 2:23 PM CDT, 51 minutes earlier.

Area forecast discussion, Oct 6, 2:23 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
323 PM EDT Wed Oct 6 2021

.Short Term...(This evening through Thursday)
Issued at 305 PM EDT Wed Oct 6 2021

GOES-16 Water Vapor shows stunning imagery of the upper low now
located over MO/AR with convection firing up along a N-S line from
central AL into central TN. Latest surface analysis places a low
center almost directly below the upper low over the MO/AR border
with a warm front extending NE across southern IL/IN/OH. With our
position on the eastern side of the low, deep southerly flow will
continue to pump moisture rich Gulf air over the region resulting in
above normal PWATs around 1.60 inches and dew points in the upper
60s. With that said, expect a chance of showers and thunderstorms to
continue through Thursday night.

Regarding thunderstorms, mesoanalysis shows an instability axis
across western KY with SBCAPE values around 1500 J/kg. More
concerning is the axis of higher shear values extending northward
into central KY with effective bulk shear values 25-30kt. Soundings
show unidirectional wind profiles with modest mid level flow. Can't
be ruled out that this could potentially split any stronger
updrafts, with slight backing H5 winds suggesting some left moving
storms. But with freezing levels around 12kft and saturated columns,
not expecting severe hail. There is some near severe wind gust
potential, especially in our SW counties, where higher DCAPE values
exist. There is also a low end threat for a brief spin up tornado in
any stronger storms. As a result, SPC does have a Marginal Risk over
our CWA west of I-75.

Showers and cloudy skies will make for another mild morning with
lows in the low to mid 60s. Thursday morning will see a mixed bag of
weather including showers, drizzle, patchy fog, and possible
thunderstorms. Showers and storm chances will continue throughout
the day Thursday as the upper low slowly makes its way into IL. With
these continuing showers and storms, there are minor flooding
concerns, but current flash flood guidance and QPF lean more toward
nuisance flooding of typically prone areas so no Flood Watch is
being considered at this time.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 320 PM EDT Wed Oct 6 2021

Thursday Night - Friday...

The closed upper low will move from the mid Mississippi River Valley
up into the Great Lakes to end the work week, transitioning to an
open wave as it does so. We'll hang on to some lingering showers
Thursday night into Friday as the system departs our area, but
overall things will trend drier from the previous 24 hours. Look for
lows in the upper 50s and low 60s Thursday night, and highs just
above normal in the mid to upper 70s on Friday.

Friday Night - Monday...

A strengthening upper ridge axis will build into our area over the
weekend, stretching from Mexico northeastward into the lower Great
Lakes. This will bring a return to dry conditions and temperatures
warming back into the upper 70s and low 80s on Saturday, and into
the low to mid 80s by Sunday. This would be about 10 degrees above
normal for this time of year.

The warm and dry conditions will likely persist into Monday as the
upper ridge tries to hold on ahead of a digging negative tilt
shortwave into the mid Mississippi River Valley. We'll continue to
advertise dry conditions with temps mostly in the low 80s.

Monday Night - Wednesday...

It is entirely possible that the early to mid week time frame also
stays dry or mostly dry and warmer than normal as a good amount of
the data keeps the upper ridge established enough over our area. The
forecast will mostly reflect that and will only have some smaller
chances across our western CWA to account for the shortwaves passing
to our NW.

&&

.Aviation...(18Z TAF Issuance)
Issued at 145 PM EDT Wed Oct 6 2021

IMPACTS: Periods of IFR/MVFR CIG/VIS in showers and thunderstorms.
Potential IFR CIGs Thursday morning. Continued periodic MVFR
conditions in showers and thunderstorms for the rest of the forecast
cycle.

DISCUSSION: An upper low over AR/MO border continues to feed deep
layer moist air over the region resulting in waves of showers and
thunderstorms. Expect periods of IFR VIS and MVFR CIGs this
afternoon with convective activity. Best chances of storms exists
after 21Z through around 07/02Z and another shot associated with a
weak 20-25kt low level jet Thursday morning. IFR CIGs will likely
linger until late morning, slowly lifting to MVFR, and finally to
VFR by mid to late afternoon. Scattered showers will continue
Thursday with the possibility of afternoon storms.

CONFIDENCE: Medium on timing and conditions.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CG
Long Term...BJS
Aviation...CG
Hazardous weather outlook, Oct 6, 2:28 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
328 PM EDT Wed Oct 6 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
328 PM EDT Wed Oct 6 2021 /228 PM CDT Wed Oct 6 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Periods of showers and thunderstorms are possible into tonight.
Lightning and brief heavy rainfall are the main hazards, although a
brief isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday afternoon. Lightning and
brief heavy rainfall will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CG/BJS

In the hours before

Special weather statement, Oct 6, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
414 PM EDT Wed Oct 6 2021

KYZ066-078-062045-
Russell KY-Casey KY-
414 PM EDT Wed Oct 6 2021

...A thunderstorm with weak rotation will impact portions of
northeastern Russell and south central Casey Counties through 445 PM
EDT/345 PM CDT/...

At 412 PM EDT/312 PM CDT/, Doppler radar was tracking a thunderstorm
with weak rotation near Faubush, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Russell and south central Casey Counties, including the following
locations... Eli, Honey Acre, Whittle, Windsor and Teddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3702 8500 3719 8499 3717 8481 3712 8490
      3705 8491 3703 8489 3698 8493
TIME...MOT...LOC 2012Z 193DEG 17KT 3705 8494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:46 PM CDTSpecial Weather StatementLMKCasey29 min
Oct 6, 4:49 PM CDTSpecial Weather StatementLMKCasey26 min
Oct 6, 4:53 PM CDTSpecial Weather StatementLMKGarrard37 min
Oct 6, 5:19 PM CDTSpecial Weather StatementLMKLincoln26 min
Oct 6, 5:29 PM CDTTornado WarningLMKLincoln31 min
Oct 6, 5:55 PM CDTAreal Flood AdvisoryLMKCasey, Russell2 hr
Oct 6, 5:58 PM CDTTornado WarningLMKBoyle, Garrard, Lincoln32 min
Oct 6, 6:00 PM CDTAreal Flood AdvisoryLMKBoyle, Casey, Lincoln2 hr
Oct 6, 6:23 PM CDTSpecial Weather StatementLMKBoyle37 min
Oct 6, 6:36 PM CDTSpecial Weather StatementLMKGarrard24 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.